Alert archive / Indiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 80, NWS Indianapolis, IN

June 6, 20085 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 6, 2008, 6:44 PM EDT for 5 counties in Indiana. It was in force for 46 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2008, 6:44 PM EDT (22:44 UTC)
Expired
Jun 6, 2008, 7:30 PM EDT
In force
46 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

Counties Boone County, IN, Carroll County, IN, Clinton County, IN, Hendricks County, IN, Howard County, IN

The radar

The Indianapolis radar (KIND), 45 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 6:48 PM EDTHAIL 0.75Frankfort, INHALF MILE EAST OF COLFAX
Jun 6, 6:54 PM EDTTSTM WND GST 65Lizton, INAT 200 WEST AND JUST SOUTH OF 136
Jun 6, 6:54 PM EDTHAIL 0.5New Ross, IN
Jun 6, 6:57 PM EDTTSTM WND DMGThorntown, INTREES DOWN AND POWER OUT
Jun 6, 6:59 PM EDTTSTM WND GST 80Frankfort, INAT SR39 AND 421
Jun 6, 7:00 PM EDTTSTM WND DMG1 E Thorntown, INSIX TREES AND SEVERAL POWER POLES DOWN NEAR G43 AND SR47
Jun 6, 7:00 PM EDTTSTM WND DMG1 W Jamestown, IN3 INCH LIMBS DOWN ON SR136
Jun 6, 7:22 PM EDTTSTM WND DMGLebanon, INTREE INTO HOME

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 5:30 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.7 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 751 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 387 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
751 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
991 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
387 m²/s²
0-3 km storm-relative helicity
407 m²/s²
Significant tornado parameter
1.2
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 062244
SVRIND
INC011-015-023-063-067-062330-
/O.NEW.KIND.SV.W.0080.080606T2244Z-080606T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
644 PM EDT FRI JUN 6 2008

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOONE COUNTY IN CENTRAL INDIANA...
  CLINTON COUNTY IN CENTRAL INDIANA...
  HENDRICKS COUNTY IN CENTRAL INDIANA...
  WESTERN HOWARD COUNTY IN CENTRAL INDIANA...
  SOUTHEASTERN CARROLL COUNTY IN NORTH CENTRAL INDIANA...

* UNTIL 730 PM EDT

* AT 640 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM EXTREME NORTH CENTRAL MONTGOMERY COUNTY TO CENTRAL
  PUTNAM COUNTY...OR ALONG A LINE EXTENDING FROM 13 MILES NORTH OF
  CRAWFORDSVILLE TO 23 MILES SOUTH OF CRAWFORDSVILLE...AND MOVING
  EAST AT 65 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MULBERRY BY 650 PM EDT...
  ULEN BY 655 PM EDT...
  BURLINGTON BY 700 PM EDT...
  RUSSIAVILLE BY 705 PM EDT...

THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 129 AND 160.

THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 46 AND 68.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 4056 8625 4017 8626 3995 8628 3993 8634
      3976 8635 3963 8670 3996 8671 4033 8670
TIME...MOT...LOC 2244Z 249DEG 66KT 4025 8673 3975 8673

$$

CO
2 follow-up statements
000 
WWUS53 KIND 062256
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
657 PM EDT FRI JUN 6 2008

INC011-015-023-063-067-062330-
/O.CON.KIND.SV.W.0080.000000T0000Z-080606T2330Z/
BOONE-CARROLL-CLINTON-HENDRICKS-HOWARD-
657 PM EDT FRI JUN 6 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR HENDRICKS...BOONE...CLINTON...WESTERN HOWARD AND SOUTHEASTERN
CARROLL COUNTIES...

AT 655 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM FRANKFORT TO PITTSBORO...OR ALONG A LINE
EXTENDING FROM FRANKFORT TO 18 MILES WEST OF INDIANAPOLIS...MOVING
NORTHEAST AT 65 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  RUSSIAVILLE BY 705 PM EDT...

LAT...LON 4056 8625 4017 8626 3995 8628 3993 8634
      3976 8635 3963 8670 3996 8671 4033 8670
TIME...MOT...LOC 2257Z 249DEG 66KT 4033 8644 3983 8644

$$

CO
000 
WWUS53 KIND 062326
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
726 PM EDT FRI JUN 6 2008

INC011-015-023-063-067-062336-
/O.EXP.KIND.SV.W.0080.000000T0000Z-080606T2330Z/
BOONE-CARROLL-CLINTON-HENDRICKS-HOWARD-
726 PM EDT FRI JUN 6 2008

...THE SEVERE THUNDERSTORM WARNING FOR HENDRICKS...BOONE...CLINTON...
WESTERN HOWARD AND SOUTHEASTERN CARROLL COUNTIES WILL EXPIRE AT 730
PM EDT/630 PM CDT/...

LAT...LON 4056 8625 4017 8626 3995 8628 3993 8634
      3976 8635 3963 8670 3996 8671 4033 8670
TIME...MOT...LOC 2326Z 249DEG 66KT 4052 8579 4002 8579

$$

CO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 5:35 PM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 6, 5:35 PM EDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
535 PM EDT FRI JUN 6 2008

.AVIATION...DISCUSSION FOR 00Z TAFS

TSRA WILL BE AROUND THE TAF SITES AT ISSUANCE TIME. WILL COVER WITH
TEMPOS AND ADJUST TIMING AS NECESSARY AT ISSUANCE TIME. AFTER FIRST
FEW HOURS WILL COVER WITH CB OR VCTS AS APPROPRIATE AS SHRA/TSRA MAY
HANG AROUND THRU 10Z FRONT WASHES OUT ACROSS NRN INDIANA.

COULD BE SOME MVFR FOG AFT 10Z DEPENDING ON WIND SPEEDS AND RAIN
COVERAGE. FOR NOW WILL LEAVE OUT DUE TO LOW CONFIDENCE. EXPECT LOW
VFR CIGS OF BKN040 THRU 18Z OR SO THEN CLOUDS SHOULD BREAK OUT SOME.
WINDS WILL BECOME GUSTY SAT AFTN AS WELL. ADDITIONAL CONVECTION MAY
POP UP ON SATURDAY BUT COVERAGE LOOKS TOO LOW TO MENTION IN TAFS
ATTM.

&&

.DISCUSSION...
FORECAST FOCUS WILL BE ON CHANCE OF THUNDER TONIGHT.

STRONG STORM SYSTEM NOW LIFTING INTO SOUTHERN CANADA WITH A TRAILING
500MB JET OF 50-70KTS FCST TO TRANSLATE ACROSS THE GREAT LAKES/OH
VALLEY THIS EVENING. THIS COMBINED WITH MIXED LAYER CAPE OF
1000-2000 J/KG WILL SET THE STAGE FOR SVR WX THIS EVENING.
STREAMLINES INDICATE A CONVERGENT BOUNDARY DEVELOPING ACROSS IL SO
EXPECT INTENSIFICATION TO OUR WEST THROUGH LATE AFTERNOON.

TEMP FCST IS BASED LARGELY ON FCST 850MB TEMPS/1000-850MB
THICKNESSES. NO STRONG PREFERENCE FOR ONE MODEL OVER ANOTHER TODAY.

TONIGHT...EXPECT SCT SVR STORMS TO RACE NE ACROSS SOME PARTS OF
CENTRAL INDIANA THROUGH 06Z. WIND FIELDS WEAKEN CONSIDERABLY AFTER
06Z SO EXPECT SVR CHCS TO DIMINISH THEREAFTER. PREFER THE HIGHER MAV
MOS RAIN CHCS TONIGHT AND WILL WORD SCT STORMS SOME SVR FOR TONIGHT.
MAIN THREAT WOULD APPEAR TO BE DAMAGING WINDS GIVEN POOR MID LVL
LAPSE RATES ALTHOUGH HAIL WOULD BE POSSIBLE WITHIN ANY ROTATING
STORM. A TORNADO OR TWO IS NOT OUT OF THE QUESTION GIVEN THE
MAGNITUDE OF LOW LEVEL SHEAR AND HELICITY MAINLY ACROSS THE WESTERN
COUNTIES LATE THIS AFTERNOON AND EARLY THIS EVENING BUT AS MENTIONED
PRIMARY THREAT SHOULD BE DAMAGING WINDS THROUGH 6Z.

SAT...LINGERING SCT STORMS SHOULD BE ONGOING IN THE MORNING AS THE
AREA RESIDES ON THE NW PERIPHERY OF THE UPPER RIDGE AND STRONGER
WESTERLIES. SOME WAA MAY PROMOTE ELEVATED CONVECTION THROUGH MIDDAY
BEFORE WARMER MID LVL TEMPS AND SUBSIDENCE STRENGTHEN. 850MB TEMPS
AND THICKNESSES SUGGEST HIGHS AROUND FRIDAY/S.

SAT NIGHT/SUN NIGHT...DRY BUT VERY WARM CONDS WILL PERSIST WITH
NEARLY IDENTICAL MAX TEMPS EXPECTED SUN WITH HIGHS NEAR 90.
HUMIDITIES WILL PUSH HEAT INDICES INTO THE UPPER 90S.

MON AND TUES...NEXT COLD FRONT WILL APPROACH WITH ADDITIONAL SCT
STORMS EXPECTED. SOME RELIEF FROM THE HEAT SHOULD ARRIVE BY TUES
WITH HIGHS IN THE 80S AND LOWER HUMIDITIES.

WEDS AND BEYOND...UPPER RIDGE BUILDS SO LOOK FOR HOT TEMPS TO
DEVELOP WEDS/THU.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...CS
PUBLIC...CO
Hazardous weather outlook, Jun 6, 3:15 PM EDT, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
315 PM EDT FRI JUN 6 2008

INZ021-028>031-035>049-051>057-060>065-067>072-071915-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
315 PM EDT FRI JUN 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE STORMS ARE EXPECTED TO DEVELOP AND IMPACT THE AREA THIS
EVENING INTO TONIGHT. THE MAIN THREATS INCLUDE DAMAGING
WINDS AND FLASH FLOODING. A TORNADO OR TWO IS ALSO POSSIBLE. ALSO
REMEMBER THAT DEADLY CLOUD TO GROUND LIGHTNING IS ALWAYS A HAZARD
WITH ANY STORM THAT FORMS.

MINOR TO MAJOR FLOODING WILL CONTINUE ALONG MANY OF THE RIVERS
ACROSS CENTRAL INDIANA. SEVERAL RIVERS AND STREAMS ARE ABOVE FLOOD
STAGE. SEE THE LATEST HYDROLOGICAL STATEMENT FOR COMPLETE
INFORMATION AND MORE DETAILS REGARDING RIVER FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY AND TUESDAY.

MANY CENTRAL INDIANA RIVERS AND STREAMS WILL BE ABOVE FLOOD STAGE
THROUGH AT LEAST THE EARLY PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

CO

In the hours before

Local storm report, Jun 6, 6:24 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
624 PM EDT FRI JUN 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     TSTM WND GST     6 SE CLINTON            39.60N 87.33W
06/06/2008  E0.00 MPH        VIGO               IN   AMATEUR RADIO

            70 TO 80 MPH VIGO PARKE COUNTY LINE NEAR ATHERTON.

&&

HEROLD
Local storm report, Jun 6, 6:41 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
641 PM EDT FRI JUN 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     TSTM WND GST     TERRE HAUTE             39.47N 87.38W
06/06/2008  M50 MPH          VIGO               IN   TRAINED SPOTTER

            LOCATED AT 8TH AND OAK

0635 PM     TSTM WND GST     5 NW CRAWFORDSVILLE     40.10N 86.96W
06/06/2008  E80 MPH          MONTGOMERY         IN   NWS EMPLOYEE

&&

HEROLD

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 12:00 PM EDTRiver Flood WarningINDKnox15 days
Jun 6, 5:43 PM EDTSevere Thunderstorm WarningINDClay, Fountain, Parke, Vermillion, Vigo47 min
Jun 6, 5:59 PM EDTTornado WarningINDFountain, Parke, Vermillion31 min
Jun 6, 6:30 PM EDTSevere Thunderstorm WarningINDClay, Fountain, Montgomery, Parke, Putnam, Vigo45 min
Jun 6, 7:00 PM EDTSevere Thunderstorm WarningINDCarroll, Clinton, Howard15 min
Jun 6, 7:03 PM EDTSevere Thunderstorm WarningINDBoone, Hamilton, Howard, Madison, Marion, Tipton42 min
Jun 6, 7:29 PM EDTSevere Thunderstorm WarningINDDelaware, Henry, Madison, Randolph46 min
Jun 6, 7:34 PM EDTSevere Thunderstorm WarningINDClay, Daviess, Greene, Knox, Owen, Sullivan and 1 more56 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.